Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 101, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 31, 1997, 1:36 AM CDT for Menard County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1997, 1:36 AM CDT (06:36 UTC)
- Expired
- May 31, 1997, 2:35 AM CDT
- In force
- 59 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Menard County, TX
The radar
The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:00 AM CDT | Thunderstorm Wind 87 | Ft Mckavett, TX | Golfball size hail and 100 mph winds were reported by a cooperative observier near Fort McKavett. The hail broke double-pane windows. The winds damaged three camp buildings along the San Saba River. One building was lifted off of its foundation. The roof o |
| May 31, 2:33 AM CDT | Hail 1.75 | Ft Mckavett, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3508 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 310636 RRA SVRSJT TXC327-310735- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 136 AM CDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 235 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL TEXAS ...MENARD COUNTY AT 132 AM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHWEST OF MENARD MOVING SOUTH AT 45 MPH. UP TO GOLFBALL SIZE HAIL AND WINDS TO 75 MPH ARE POSSIBLE WITH THIS STORM. THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... MENARD. THE STORM WILL BE MOST SEVERE IN THE WESTERN PORTIONS OF MENARD COUNTY ALONG HIGHWAY 190. THE STORM SHOULD APPROACH HIGHWAY 190 BETWEEN FORT MCKAVETT AND MENARD BY 155 AM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:06 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 30, 9:06 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 907 PM CDT FRI MAY 30 1997 COLD FRONT HAS PROGRESSED WELL INTO THE NORTHERN EDWARDS PLATEAU... FROM NEAR JUNCTION TO ELDORADO TO BARNHART AS OF 02Z. WHILE SCATTERED STORMS CONTINUE ALONG AND AHEAD OF THE FRONT...RADARS ONLY SHOWING A FEW LIGHT SHOWERS TO THE NORTH. WILL THEREFORE RECOMMEND LOWERING PRECIPITATION CHANCES ACROSS THE CONCHO VALLEY... HEARTLAND...AND THE NORTHWEST HILL COUNTRY. HAVE ALREADY DROPPED RAINFALL ACROSS THE BIG COUNTRY...WHERE EVEN THE LIGHT SHOWERS HAVE PUSHED SOUTHEAST OUT OF THE AREA. REMAINDER OF FORECAST LOOKS OKAY FOR NOW. NO OTHER SUGGESTED CHANGES. PMCCULLOUGH/BAKER
In the hours before
Local storm report, May 30, 11:07 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1107 PM CDT FRI MAY 30 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM ROCHELLE TX .75 INCH HAIL
05/30/97 MCCULLOCH
0538 PM CHEROKEE TX 60 MPH TSTM GUST
05/30/97 SAN SABA
0829 PM 15E ELDORADO TX .75 INCH HAIL
05/30/97 SCHLEICHERLocal storm report, May 30, 11:15 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1107 PM CDT FRI MAY 30 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
04\18 PM ROCHELLE TX .75 INCH HAIL
05/30/97 MCCULLOCH
0538 PM CHEROKEE TX 60 MPH TSTM GUST
05/30/97 SAN SABA
0829 PM 15E ELDORADO TX .75 INCH HAIL
05/30/97 SCHLEICHERThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:03 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher | 47 min |
| May 30, 8:06 PM CDT | Tornado Warning | SJT | Schleicher | 64 min |
| May 30, 8:17 PM CDT | Severe Thunderstorm Warning | SJT | San Saba | 63 min |
| May 31, 12:01 AM CDT | Severe Thunderstorm Warning | SJT | Runnels | 49 min |
| May 31, 1:03 AM CDT | Severe Thunderstorm Warning | SJT | Concho | 62 min |
| May 31, 2:13 AM CDT | Severe Thunderstorm Warning | SJT | Kimble | 62 min |
| May 31, 2:31 AM CDT | Tornado Warning | SJT | Kimble | 79 min |
| May 31, 4:13 AM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 77 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.